Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2011 (2011), Article ID 242514, 4 pages
Case Report

Green Urine Discoloration due to Propofol Infusion: A Case Report

Department of Critical Care and Emergency, Iwate Prefectural Advanced Critical Care and Emergency Center, Iwate Medical University, 19-1 Uchimaru, Morioka 020-8505, Japan

Received 25 August 2011; Accepted 29 September 2011

Academic Editors: A. K. Exadaktylos, K.-U. Lee, and V. Papadopoulos

Copyright © 2011 Nobuki Shioya et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


We present a 19-year-old man who excreted green urine after propofol infusion. The patient was admitted to our hospital for injuries sustained in a traffic accident and underwent surgery. After starting continuous infusion of propofol for postoperative sedation, his urine became dark green. Serum total bilirubin and urine bilirubin were both elevated. We believe that the green discoloration of the urine was caused by propofol infusion and was related to impaired enterohepatic circulation and extrahepatic glucuronidation in the kidneys.